A case study published by the Drug Safety Case Reports linked a Malaria drug given to service members to symptoms that mimic symptoms of PTSD. A U.S. Military member sought treatment after experiencing vivid dreams and disequilibrium. This sailor reported stumbling frequently, arguing with his family and needing significant support from his staff while on the job due to cognitive issues. Physicians diagnosed him with anxiety, PTSD, and thiamine deficiency. What caused the physicians to take a harder look at this case was the fact that after treatment and medications have been issued to the sailor little changed in regards to his behavior. Once they reviewed his medical history and noticed he suffered from vertigo two months after his deployment they suspected mefloquine poisoning. This medication was once used by the U.S. armed forces to prevent and treat malaria. It has been linked to brain stem lesions and psychiatric symptoms. This study now shows Mefloquine symptoms mimic PTSD. Read more about the case study on Military Times.
If you were treated with Mefloquine while in the military and are now suffering from psychiatric symptoms, you may be entitled to disability compensation. Call Bosley & Bratch at (800) 953-6224 or complete our free veterans benefits case evaluation form.